case study help - page 2

I am currently working on the following case study and need a little guidance on which way to go with the info. Any ideas? I think the patient is possibly septic r/t her leg??? I am not sure... Read More

  1. Visit  psu_213} profile page
    0
    And I also agree with a previous post, establishing the exact diagnosis is not your job, however, it would be your job as the nurse to anticipate the treatments and the patient's response to such treatment.

    Someone talked about the treatments for sepsis. What about txs. for the diabetic complications? What do you anticipate will be ordered? Questions to ask yourself: what is the significance of the kidney labs (Cr/BUN/K)? How will that be treated? What about the tachycardia and the hypotension--what is the tx there?

    Finally, the acidosis and hyperglycemia...how will they be treated? How will this tx effect the lab values? A bit more of an advanced question, but an important one for the nurse treating the pt: given the tx for hyperglycemia and acidosis, to which lab value (that I have mentioned in this post) would the nurse pay close attention and why?
  2. Get the hottest topics every week!

    Subscribe to our free Nursing Insights: Student Edition newsletter.

  3. Visit  MendedHeart} profile page
    0
    Im studying this right now in my senior nursing class...what I got from this module and my current experience. . is yes, all the above co-issues must be adressed however...the exact cause must be fixed I.e. ABX ..or if it was hypovolemic shock...fluid resuscitation. ..the Acute renal failure is due to the body sympathetic nervous system responces to vasoconstrict selectively..usually the GI, the KUDNEYS to perfuse more vital organs...this is also a hypermetabolic state causing insulin resistance, hyperglycemia, lactic acidosis (metabolic), liver dysfunction, lytes imbalance,DIC or microemboli, capillary permeability and systemic vasodilation except for the selectives.etc etc...I would interested to see what the ACTUAL MDs did call it? Lol
  4. Visit  Esme12} profile page
    0
    Again treat first things first.....what is going to kill this patient first? elevated glucose, elevated K, acidosis (that may correct with lowering of the glucose and fluid replacement) EXTREME DEHYDRATION skin tenting, decreased LOC accompanies HHS......then treat the infection with antibiotics top prevent this state from reoccurring.

    Trust me.....this patient has an infection (lung or leg) that has caused this patient on METFORMIN to go into a hyperosmolar state that needs to be corrected. The BUN of 82 with a Cr that is only 2.3...how much of that BUN is dehydration that is caused by the hyper diuresis (disproportionate urine output as seen with diabetes insipidus/SIADH) caused by the hyperosmolar state induce by the elevated glucose from the stress of illness.

    Glu 550
    K 5.6,
    NA 132,
    Cl 80,
    Cr 2.3,
    BUN 82
    ABGS
    : pH 7.30, Pa0270, PC0247, HC0320mEq/L
    Hematologypanel:HCT 30. %, HGB 10.1 g/dL, RBC 3.9 x 106/ÁL
    WBCwith differential: WBC 17,000/mm│, segmented neutrophils 79%, bandneutrophils 10%, monocytes 9%, lymphocytes 30%, eosinophils 4%, basophils 3%
  5. Visit  Esme12} profile page
    0
    Quote from psu_213
    A minor point...

    With hyperglycemia, serum Na levels are artificially lowered. So, with hyperglycemia, it is necessary to get a correct sodium level. While I have found several formulas for this correction one site (there are many) that provides a tool to make such a correction is:

    MDCalc | Sodium Correction for Hyperglycemia


    This may be beyond the scope of this assignment, but it is important for developing the entire clinical picture. So, is this patient hypo-, hyper-, or eu- natremic?
    But that changes in the patient in a HYPEROSMOLAR state that is very dehydrated....you need to exhibit extreme caution when re-hydrating for drops in NA and K
  6. Visit  MendedHeart} profile page
    0
    If this patient was dehydrated the Na would NOT be low ..it would be high becsuse of concentration. ..
    and the creatinine would not be as high..not to mention ...skin tenting is indicative in this case of the decrease in hydrostatic capilkary pressure initially in septic shock which causes fluid to shift from interstial space into vasculature as a compensatory mechanism initially until it gets worn out. I have seen this clinical ly in the icu. I pretty sure about this
  7. Visit  MendedHeart} profile page
    0
    *Because
    Last edit by MendedHeart on Mar 20, '13
  8. Visit  psu_213} profile page
    0
    Quote from Esme12
    But that changes in the patient in a HYPEROSMOLAR state that is very dehydrated....you need to exhibit extreme caution when re-hydrating for drops in NA and K
    What I'm going to be most worried about in term of dropping the K is the insulin gtt the pt will (presumably) be getting.
  9. Visit  MendedHeart} profile page
    0
    I do agree with the insulin drip however
  10. Visit  psu_213} profile page
    0
    Quote from laurensummers
    If this patient was dehydrated the Na would NOT be low ..it would be high becsuse of concentration. ..
    and the creatinine would not be as high..not to mention ...skin tenting is indicative in this case of the decrease in hydrostatic capilkary pressure initially in septic shock which causes fluid to shift from interstial space into vasculature as a compensatory mechanism initially until it gets worn out. I have seen this clinical ly in the icu. I pretty sure about this
    But is the Na really that low? Plus, hypovolemic hyponatremia does exist.

    Plus, the high Cr and high BUN are indicative of AKI, most likely resulting from dehydration (secondary to both DKA/HHS and sepsis). No one is denying that there is infection/sepsis, but there is definitely a diabetic emergency at work too...it may be secondary to the sepsis, but treatment of the pt is going to be treating both the sepsis and the diabetic issues.
  11. Visit  MendedHeart} profile page
    0
    I would hardly say a BGM of 550 is an emergency over the fact that this patient is in SEPTIC SHOCK. ..there is no resson in this stem that would indicate this patient was hypovolemic...and not to mention the K is high but not that high...but the Na is low..135-145 is norm
  12. Visit  MendedHeart} profile page
    0
    The point is the labs dont match what your going for and Shock causes AKI
  13. Visit  MendedHeart} profile page
    0
    There are no ketones in HHS because there is insulin so how can the ACIDOTIC STATE be explained. ..Septic shock-!!!.we cannot say this is HHS without Osmolarity and urine output.
  14. Visit  Esme12} profile page
    1
    I completely understand that you are studying this in school.....I have been a nurse and educator for 34 years. An argument can be made for both but which needs immediate attention......acidosis, glucose, severs dehydration. The labs do match

    While most shock like states require volume (except certain cardiogenic shock) The question is does Septic shock cause severe dehydration AEB tenting of the skin over the sternum.....lab values aside.....it's all about the patient assessment to complete the picture....does Septic shock cause severe clinical dehydration?

    HHS "starts" at a glucose of 600....550 is good enough for me. A WBC if 17,000 doesn't scream sepsis. Sepsis usually cause the capillarity beds to leak causing edema and anasarca.....not severe dehydration that causes tenting of the skin over the sternum. It's the whole picture that needs to be looked at......everything you are saying is right about partially compensated metabolic acidosis and that the patient as an elevated WBC......We are saying the same thing....I just believe the acidosis is from the glucose induced HHS caused by a raging infection which isn't necessarily SIRS. And you believe the acidosis is from SIRS

    We will have to agree to disagree.
    psu_213 likes this.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

Top